December 17, 2017

Codeine Rehab

Signs of a Codeine Overdose

In spite of its appearance on drugstore shelves, codeine, a distant cousin to heroin and morphine, can produce more than a few unwanted effects that lead to abuse and addiction problems. One of the worse effects comes in the form of codeine overdose, a state in which the drug has essentially overpowered the body’s ability to function

In 2007, codeine overdose deaths exceeded the total number of fatalities caused by suicides and car accidents in 20 states across the U. S., according to the University of North Carolina. For people who’ve taken to using codeine for recreational purposes, the risk of codeine overdose increases the longer a person continues to use.

Early signs of codeine overdose can be easy to miss, especially in the company of others who are likewise “under the influence.” On the other hand, some signs of codeine overdose can’t be ignored once major body processes start shutting down.

Codeine’s Effects on the Body

As an opiate class drug, codeine acts as a central nervous system depressant, which has a slowing effect on most every brain and body process. According to Elmhurst College, bodily systems most affected by codeine include –

  • Body temperature levels
  • Breathing rates
  • Digestive processes
  • Sleep functions
  • Breathing rates

Opiates act on specific brain cell receptor sites that produce the brain’s own pain-relieving chemicals, also known as neurotransmitters. Most codeine products contain an added analgesic ingredient, such as ibuprofen or acetaminophen. These ingredients work to intensify codeine’s overall effects.

Signs of Codeine Overdose

codeine abuse overdose

Respiratory depression and cardiac irregularities are signs of an overdose on codeine.

Once ingested, codeine metabolism takes place in the liver, which breaks the substance down into metabolite form and sends it into the bloodstream. Compared to the amount ingested, codeine’s synthesis into metabolite form increases the actual amount taken.

In effect, codeine’s depressant effects can overpower normal regulatory functions and cause signs of overdose to develop. Overdose symptoms affect one or more of the body’s central nervous system functions and may take the form of –

  • Sedation
  • Comatose-like behavior
  • Constricted or pinpoint pupils
  • Skin tone discoloration
  • Hallucinations
  • Drowsiness

Respiratory Failure

Of all the codeine overdose symptoms, respiratory failure accounts for the majority of fatalities that result from overdose. Any dosage amount capable of overpowering the brain’s ability to keep a certain process running can trigger an overdose episode.

With respiratory failure, codeine’s depressant effects have essentially incapacitated the brain’s ability to keep the respiratory system going. As with all opiate drugs, the brain develops a tolerance for codeine fairly quickly, however tolerance rates move considerably slower for the rest of the body. This accounts for why bodily systems can shutdown while the brain only experiences a sedative effect.

Risk Factors

People most at risk of codeine overdose include –

  • Chronic, long-term users
  • People who’ve just completed detox

Chronic, long-term users have developed high tolerance levels and usually ingest large dosage amounts at a time. Under these circumstances, the likelihood of taking too large a dose increases with each successive use.

For people coming out of detox, tolerance levels have dropped considerably. If a person were relapse at this point, ingesting a dosage amount comparable to amounts taken prior to detox can easily trigger an overdose event.